Alert archive / West Virginia / River Flood Watches in 2021
River Flood Watch 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood watch at Aug 31, 2021, 12:56 AM EDT for Morgan County, West Virginia. It took effect at Sep 2, 2021, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 31, 2021, 12:56 AM EDT (04:56 UTC)
- In effect from
- Sep 2, 2021, 6:00 AM EDT
- Expired
- Sep 1, 2021, 4:09 PM EDT
- In force
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, WV
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cacapon River near Great Cacapon (GCPW2). The gauge peaked at 7.11 ft at Sep 2, 2021, 1:00 PM EDT.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01611500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood watch went out at Aug 30, 9:22 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 30, 9:22 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
922 PM EDT Mon Aug 30 2021
.SYNOPSIS...
A front will stall south of the area Tuesday. The remnants of
Ida will interact with the aforementioned frontal zone
Wednesday into Thursday morning before both move offshore by
Thursday evening. High pressure then builds in for Friday into
the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Things have quieted down for the night. Areas of fog are
possible overnight mainly west of the Blue Ridge.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Don't think much happens during the day Tue. Cloud cover will be
extensive and thick as sfc front stalls south of our area. Some
showers are still possible north of the front as overrunning
increases, but rainfall amounts through 00Z Wed should remain in
the light side.
Previous afd...
The bulk of Ida's remnants are expected to move through our
region on Wednesday. Heavy rainfall is expected to overspread
the region after midnight Tuesday night from west to east. The
rain should persist through Wednesday evening as Ida interacts
with the stalled frontal boundary overhead. The heaviest
rainfall is expected over northern and western portions of the
forecast area at this time, where the current forecast depicts
3-5 inches of rainfall (isolated amounts of 8"+ will be
possible). Further south and east, rainfall amounts are expected
to be substantial as well, with a general 2-4 inches (isolated
higher amounts possible) across most of the area, perhaps
slightly less for portions of the central Virginia piedmont into
southern Maryland, though any slight shifts in the track will
result in shifts of the locations of heaviest rainfall.
Confidence is high enough in the potential for flooding or flash
flooding across the entire CWA, so the watch now includes all
zones. Much of the area remains in a Moderate Risk for
excessive rainfall by the Weather Prediction Center (WPC).
Instances of flash flooding are likely with this much rainfall,
and considerable flash flooding is possible. Additionally, with
this much rainfall occurring, we will likely see flooding
issues in the main stem rivers in the coming days afterwards.
See the hydrology section below for more details.
As the remnants of Ida move over the region Wednesday, areas
near and south of the track of the low will also have a severe
threat as is often the case in tropical remnants. Banded
precipitation is expected and will allow for some amount of
destabilization during the day. This, paired with an impressive
low-mid level shear profile, will result in a risk for some
isolated tornadoes. A Marginal Risk for severe weather has been
issued by the Storm Prediction Center (SPC) as a result.
Lastly, the remnants of Ida may still be packing some gusty
winds on Wednesday. 850-925mb winds in some guidance is
suggestive of 40-50 mph gusts, especially over the higher
terrain.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Canadian high pressure will bring a northwest flow into the
region Thursday. A much less humid airmass with temperatures at
least 5 degrees below normal will fill the end of the week.
Friday and Saturday will feature highs in the 70s to lower 80s
and lows in the 50s to lower 60s. Sunshine should be abundant as
well.
As the high slides more to the south and east Sunday, return flow
will push temperatures closer to normal. A cold front will be
approaching from the northwest, with its proximity dependent on a
trough over Canada. Even if it does reach the forecast area, rain
chances will be minimal since it will be displaced from stronger
forcing and there will be only modest moisture return ahead of it.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Shower and thunderstorm chances are still there on Tuesday, but
coverage may be a bit more sporadic during the day compared to
Monday. Widespread rain, some heavy, with lower ceilings look to
move in late Tuesday night.
Wednesday's forecast will depend on the remnants of Hurricane Ida,
but heavy rain, thunderstorms, gusty winds, and low ceilings
are all possible. Improving conditions should arrive by Thursday.
High pressure will allow VFR conditions to continue through Friday.
&&
.MARINE...
Generally light flow is expected through Tuesday, though
periodic showers and thunderstorms could result in locally gusty
winds, higher waves, and lightning strikes.
Winds are expected increase Wednesday into Thursday as the
remnants of Hurricane Ida pass through the region. Small Craft
Advisories are likely going to be needed by Wednesday afternoon
through Thursday morning, with gale conditions possible at some
point during that period (probably late Wednesday night).
Small Craft Advisory conditions in northerly flow will likely
continue for portions of waters Thursday night. Winds should weaken
some by Friday as high pressure builds closer to the area.
&&
.HYDROLOGY...
The remnants of Ida will interact with a stalled frontal
boundary over our region Tuesday night through early Thursday
morning. This will result in a period of very heavy rainfall,
particularly along the MD/PA border and into eastern WV.
Highest rainfall amounts currently expected to be around 4-6
inches, with areas further south and east closer to 2-4 inches.
Isolated higher amounts are possible where rainfall is enhanced
by terrain features. We could see some spots reach or exceed 8
inches. Training heavy rainfall is expected with this system, so
areas that get stuck under heavy training elements could also
see isolated much higher amounts. This amount of rainfall would
result in scattered to numerous instances of flooding/flash
flooding, some considerable. Additionally, in the days
following, expect river flooding to become an issue. Could see
minor to moderate flooding on some of the main stem rivers where
the heaviest rainfall occurs, with major flooding not entirely
out of the question.
&&
.TIDES/COASTAL FLOODING...
Light southerly winds may hold tide levels fairly steady through
tonight around 1 ft above normal. This may result in threshold
minor flooding at sensitive locations. A Coastal Flood Advisory
has been issued for Annapolis.
Northerly winds behind a weak front should decrease water levels a
little Tuesday. The remnants of Ida will approach Wednesday into
Wednesday night with strong southerly or easterly flow depending on
the track. Both PETSS and Stevens ensembles show very large
spreads, so confidence is low. Minor coastal flooding will at least
be possible if not likely. Moderate flooding is within the realm of
possibility, especially at sensitive locations like Annapolis.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Wednesday morning through Thursday
morning for DCZ001.
MD...Flash Flood Watch from late Tuesday night through late
Wednesday night for MDZ001-003-501-502.
Flash Flood Watch from Wednesday morning through Thursday
morning for MDZ004>006-008-011-013-014-016>018-503>508.
Coastal Flood Advisory until 2 AM EDT Tuesday for MDZ014.
VA...Flash Flood Watch from late Tuesday night through late
Wednesday night for VAZ025>031-503-504.
Flash Flood Watch from Wednesday morning through Thursday
morning for VAZ036>040-050>057-501-502-505>508.
WV...Flash Flood Watch from late Tuesday night through late
Wednesday night for WVZ050>053-055-501>506.
MARINE...Flash Flood Watch from Wednesday morning through Thursday
morning for ANZ535.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...DHOF/CJL
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
HYDROLOGY...
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Aug 30, 9:31 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 931 PM EDT Mon Aug 30 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-311000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 931 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Flash Flood Watch is in effect from Wednesday morning through early Thursday morning. Heavy tropical rainfall could result in considerable flash flooding. Flooding on mainstem rivers may then persist through the end of the week. A few damaging wind gusts from thunderstorms or instances of flooding are possible late Tuesday afternoon into Tuesday evening. Damaging wind gusts or a few tornadoes are possible Wednesday into Wednesday evening. Gale Warnings may be needed Wednesday and Wednesday night. Moderate tidal flooding is possible Wednesday into Wednesday night at sensitive low-lying coastal locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next few days. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-311000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 931 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated instance of flooding is possible Tuesday afternoon and evening, mainly across central Virginia. A Flash Flood Watch is in effect for locations west of the Blue Ridge and Catoctin mountains from late Tuesday night through late Wednesday night. A Flash Flood Watch is in effect for central Maryland and north-central Virginia from Wednesday morning through early Thursday morning. Heavy tropical rainfall could result in considerable flash flooding. River flooding is also possible, which could continue through the end of the week. A few damaging wind gusts from thunderstorms or instances of flooding are possible late Tuesday afternoon into Tuesday evening. Damaging wind gusts or a few tornadoes are possible Wednesday into Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next few days. MDZ001-501-502-VAZ503-504-WVZ501>506-311000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 931 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated instance of flooding or a damaging wind gust is possible Tuesday afternoon and evening. A Flash Flood Watch is in effect from late Tuesday night through late Wednesday night. Heavy tropical rainfall could result in considerable flash flooding. River flooding is also possible, which could continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next few days.
In the hours before
Local storm report, Aug 30, 7:35 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM MARINE TSTM WIND BABER PT 38.31N 77.03W
08/30/2021 M59 MPH ANZ536 VA WXFLOW
&&
EVENT NUMBER LWX2105748
CPBLocal storm report, Aug 30, 7:38 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM MARINE TSTM WIND SWAN POINT 38.30N 76.94W
08/30/2021 E39 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX2105749
CPBLocal storm report, Aug 30, 7:40 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM MARINE TSTM WIND 2 SE COBB ISLAND 38.24N 76.83W
08/30/2021 M39 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX2105750
CPBLocal storm report, Aug 30, 7:51 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
751 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG DAMERON 38.15N 76.36W
08/30/2021 ST. MARYS MD 911 CALL CENTER
TREE DOWN ON ELIZABETH DRIVE.
&&
EVENT NUMBER LWX2105751
CPBLocal storm report, Aug 30, 7:56 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 3 SSE WICOMICO 38.38N 76.85W
08/30/2021 ST. MARYS MD 911 CALL CENTER
TREE DOWN ON BUDDS CREEK ROAD NEAR DAVIS ROAD.
&&
EVENT NUMBER LWX2105752
CPBLocal storm report, Aug 30, 10:15 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM MARINE TSTM WIND 2 E PERRYMAN 39.47N 76.17W
08/30/2021 M46 MPH HARFORD MD AWOS
&&
EVENT NUMBER LWX2105753
JMGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:14 PM EDT | Special Marine Warning | LWX | 31 min | |
| Aug 30, 11:24 PM EDT | Special Marine Warning | LWX | 30 min | |
| Aug 31, 4:31 AM EDT | Small Craft Advisory | LWX | 9 hr | |
| Aug 31, 11:46 AM EDT | River Flood Watch | LWX | Culpeper, Fauquier | 65 hr |
| Aug 31, 1:28 PM EDT | Gale Warning | LWX | 39 hr | |
| Aug 31, 1:28 PM EDT | Small Craft Advisory | LWX | 23 hr | |
| Aug 31, 4:47 PM EDT | River Flood Watch | LWX | Clarke, Warren | 21 days |
| Aug 30, 9:13 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 4 hr |
| Aug 31, 12:56 AM EDT | River Flood Watch | LWX | Washington | 24 hr |
| Aug 31, 12:56 AM EDT | River Flood Watch | LWX | Allegany | 21 days |
| Aug 31, 12:56 AM EDT | River Flood Watch | LWX | Washington | 21 days |
| Aug 31, 12:56 AM EDT | River Flood Watch | LWX | Frederick | 21 days |
| Aug 31, 12:56 AM EDT | River Flood Watch | LWX | Allegany | 64 hr |
| Aug 31, 11:28 AM EDT | River Flood Watch | LWX | Allegany | 21 days |
| Aug 31, 11:29 AM EDT | River Flood Watch | LWX | Montgomery | 63 hr |
| Aug 31, 11:40 AM EDT | River Flood Watch | LWX | Washington | 21 days |
| Aug 31, 11:43 AM EDT | River Flood Watch | LWX | Washington | 21 days |
| Aug 31, 11:45 AM EDT | River Flood Watch | LWX | Washington | 28 hr |
| Aug 31, 12:56 AM EDT | River Flood Watch | LWX | Berkeley, Jefferson | 39 hr |
| Aug 31, 11:30 AM EDT | River Flood Watch | LWX | Hampshire, Hardy | 67 hr |
| Aug 31, 11:35 AM EDT | River Flood Watch | LWX | Pendleton | 38 hr |
Nearby
River Flood Watches in West Virginia, 2021Every river flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.